Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 264, NWS Springfield, MO

August 18, 2015Christian County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 18, 2015, 10:41 PM CDT for Christian County, Stone County, Missouri. It was in force for 64 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2015, 10:41 PM CDT (03:41 UTC)
Expired
Aug 18, 2015, 11:45 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 33 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 10:50 PM CDTTSTM WND GST 581 S Highlandville, MOMEASURED 45 GUSTING TO 58 MPH.
Aug 18, 10:55 PM CDTTSTM WND DMGSparta, MOA LARGE TREE THAT WAS DAMAGED BY THUNDERSTORM WIND GUST MONDAY EVENING...FELL ONTO A HOUSE BEHIND CASEYS IN SPARTA WHEN ADDITIONAL THUNDERSTORMS MOVED THROUGH THIS EVENING.
Aug 18, 11:00 PM CDTTSTM WND DMGOzark, MOLARGE TREE REPORTED DOWN ONE BLOCK EAST OF THE SQUARE IN THE CITY OF OZARK.
Aug 18, 11:01 PM CDTTSTM WND DMG3 W Nixa, MO1/2 MILE WEST OF NICHOLAS ROAD ON HIGHWAY 14, NUMEROUS 3 TO 4 INCH TREE LIMBS DOWN.
Aug 18, 11:14 PM CDTTSTM WND DMGNixa, MO6 TO 8 INCH DIAMETER TREE SNAPPED ALONG VERNA LANE BETWEEN GREGG AND NICHOLAS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WUUS53 KSGF 190341
SVRSGF
MOC043-209-190445-
/O.NEW.KSGF.SV.W.0264.150819T0341Z-150819T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 PM CDT TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHERN STONE COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 1145 PM CDT

* AT 1041 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NIXA...
  MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NIXA...                           OZARK...
  CLEVER...                         SPARTA...
  CRANE...                          HIGHLANDVILLE...
  FREMONT HILLS...                  HURLEY...
  SPOKANE...                        PONCE DE LEON...
  ELKHEAD...                        CHADWICK...
  LINDEN...                         SELMORE...
  BOAZ...                           CHESTNUTRIDGE...
  GARRISON...                       KELTNER...
  BRUNER...                         OLDFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3683 9361 3699 9361 3704 9349 3710 9343
      3709 9299 3708 9299 3709 9296 3708 9290
      3681 9291 3682 9324 3681 9333
TIME...MOT...LOC 0341Z 277DEG 23KT 3703 9334 

HAIL...<.75IN
WIND...60MPH
 
$$

CRAMER
3 follow-up statements
263 
WWUS53 KSGF 190356
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1056 PM CDT TUE AUG 18 2015

MOC043-209-190445-
/O.CON.KSGF.SV.W.0264.000000T0000Z-150819T0445Z/
CHRISTIAN MO-STONE MO-
1056 PM CDT TUE AUG 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR CHRISTIAN AND NORTHERN STONE COUNTIES...

AT 1055 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR OZARK TO 6 MILES SOUTH OF HIGHLANDVILLE...MOVING
EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NIXA...                           OZARK...
SPARTA...                         HIGHLANDVILLE...
FREMONT HILLS...                  HURLEY...
SPOKANE...                        PONCE DE LEON...
ELKHEAD...                        CHADWICK...
LINDEN...                         SELMORE...
CHESTNUTRIDGE...                  GARRISON...
KELTNER...                        BRUNER...
OLDFIELD...                       CHRISTIAN CENTER...
ELSEY...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3683 9361 3694 9348 3699 9340 3708 9334
      3709 9299 3708 9299 3709 9296 3708 9290
      3681 9291 3682 9324 3681 9333
TIME...MOT...LOC 0355Z 269DEG 50KT 3706 9316 3684 9325 

HAIL...<.75IN
WIND...60MPH
 
$$

CRAMER
714 
WWUS53 KSGF 190423
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1123 PM CDT TUE AUG 18 2015

MOC209-190432-
/O.CAN.KSGF.SV.W.0264.000000T0000Z-150819T0445Z/
STONE MO-
1123 PM CDT TUE AUG 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STONE COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3691 9321 3697 9316 3708 9315 3709 9299
      3708 9299 3709 9296 3708 9290 3681 9291
      3682 9324
TIME...MOT...LOC 0422Z 280DEG 21KT 3706 9302 3684 9311 

$$

MOC043-190445-
/O.CON.KSGF.SV.W.0264.000000T0000Z-150819T0445Z/
CHRISTIAN MO-
1123 PM CDT TUE AUG 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN CHRISTIAN COUNTY...

AT 1122 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ROGERSVILLE TO 7 MILES NORTHWEST OF TANEYVILLE...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SPARTA...                         GARRISON...
ELKHEAD...                        CHADWICK...
KELTNER...                        BRUNER...
LINDEN...                         OLDFIELD...
CHRISTIAN CENTER...               

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3691 9321 3697 9316 3708 9315 3709 9299
      3708 9299 3709 9296 3708 9290 3681 9291
      3682 9324
TIME...MOT...LOC 0422Z 280DEG 21KT 3706 9302 3684 9311 

HAIL...<.75IN
WIND...60MPH
 
$$

CRAMER
729 
WWUS53 KSGF 190443
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 PM CDT TUE AUG 18 2015

MOC043-190452-
/O.EXP.KSGF.SV.W.0264.000000T0000Z-150819T0445Z/
CHRISTIAN MO-
1143 PM CDT TUE AUG 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHRISTIAN COUNTY WILL
EXPIRE AT 1145 PM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3691 9321 3697 9316 3708 9315 3709 9299
      3708 9299 3709 9296 3708 9290 3681 9291
      3682 9324
TIME...MOT...LOC 0442Z 277DEG 23KT 3706 9302 3684 9311 

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:37 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 18, 5:37 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT TUE AUG 18 2015

.SHORT TERM...(Through Tonight)
Issued at 0159 PM CDT TUE AUG 18 2015

Rather complex mesoscale set up over the region at this time.
Outflow boundary has become a focus for scattered showers and
storms that extend from Rolla southwestward to near Branson. While
the airmass in this area is unstable (MLCAPE nearing 2000 J/kg),
shear is lacking. As a result, storms have fired, but organization
is struggling. Multicells are expected for the next few hours
before this activity exits to the east. There is a risk for a few
severe storms with this activity, with hail to the size of
quarters and wind gusts to 60mph the main risks.

In the meantime, an elongated area of rain and embedded storms
continues to move east out of western Missouri. This activity has
exhibited a slow weakening trend, but should stay together as it
encounters increasing instability. At this point, not expecting
severe weather with this activity, but it will continued to be
monitored for trends.

Heading into this evening and tonight, eyes will then focus on a
cold front approaching from the northwest. Should see enough
recovery across eastern Kansas to increase instability. Convection
that fires along the front will move southeast with time and into
western portions of the area this evening. There are questions as
to how unstable our atmosphere will become. This area has been
worked over so far today, and the window of opportunity for
heating and recovery is small, and getting smaller by the hour.
Trends will need to be monitored carefully. If enough instability
develops, there will be a risk of marginally severe hail/wind with
storms that enter from the west.

Overnight, the cold front will move through the region and a much
cooler airmass will enter from the northwest. The main shortwave
over the upper Midwest will be slow to eject northeast, and a few
additional lobes of vorticity will move through the area beginning
late tonight through Wednesday. As a result, additional showers
are expected across the region.

.LONG TERM...(Wednesday through Tuesday)
Issued at 0159 PM CDT TUE AUG 18 2015

Cold front will continue to plow through the area Wednesday. A
strong mid level shortwave moving out of Kansas combined with a
moist mid/upper level parallel flow will promote a slug of post
frontal showers across most of the area through a majority of the
day into the evening. NW surface flow, clouds and precip will make
for a well below average August day with highs likely in the
middle 60s. Once precip and clouds clear out Wednesday night,
lows will tank into the lower 50s.

 Quiet weather is expected under zonal flow Thursday and Friday
with the highs in the upper 70s and lows in the upper 50s/lower
60s. Medium range models continue to show a disturbance in the
flow approaching the area early Saturday. Showers and
thunderstorms look possible during this timeframe.

 A strong shortwave will traverse the northern plains on Sunday
pushing another cold front into the area. Showers and
thunderstorms also look possible during the day and evening
Sunday. Beyond Sunday, northwest flow returns and dry conditions
are expected through early next week. Temperatures look to remain
near or slightly below average with highs near 80 and lows near
60.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 0533 PM CDT TUE AUG 18 2015

Convection over the eastern CWA should exit just as convection
ahead of the cold front in eastern Kansas begins to push into our
western CWA. Should start to see that occur near the onset of the
00z TAFS and for the JLN area into SGF an hour or two later. BBG
will be later in the evening. This system seems to have quite a
bit of post-frontal precipitation, so will be going with
showers/thunder through much of the TAF period. Much of the pre-
frontal conditions will be in VFR/MVFR unless you can get directly
under a stronger storm which could send it into IFR. However,
post-frontal conditions will deteriorate into IFR for much of the
day Wednesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gagan
LONG TERM...Burchfield
AVIATION...Lindenberg
Hazardous weather outlook, Aug 18, 8:16 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 PM CDT TUE AUG 18 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
816 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS WILL MOVE IN FROM SOUTHEAST KANSAS THIS EVENING.
  SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH HAIL TO THE SIZE
  OF QUARTERS AND DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH. THE
  BEST CHANCE OF SEVERE STORMS WILL OCCUR OVER EXTREME SOUTHEAST
  KANSAS INTO SOUTHWEST AND WEST CENTRAL MISSOURI THROUGH THE LATE
  EVENING.

  IN ADDITION TO THE POTENTIAL OF SEVERE STORMS...THESE STORMS
  WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
  AND VERY HEAVY RAINFALL. TRAINING THUNDERSTORMS FROM WEST TO
  EAST WILL LIKELY PRODUCE SOME LOCALIZED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SHOWERS AND PERHAPS A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
  WEDNESDAY. OCCASIONAL LIGHTNING AND SMALL HAIL WILL BE
  POSSIBLE...MAINLY ACROSS SOUTH CENTRAL MISSOURI. LOCALLY HEAVY
  RAINFALL IS POSSIBLE ACROSS SOUTHERN MISSOURI.

  THE CHANCE OF THUNDERSTORMS WILL RETURN LATE FRIDAY INTO THE
  WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

In the hours before

Local storm report, Aug 18, 8:13 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     WEIR                    37.31N 94.77W
08/18/2015  E65 MPH          CHEROKEE           KS   EMERGENCY MNGR

            WIND SPEED ESTIMATED BY EMERGENCY MANAGER

&&

RABERDING
Local storm report, Aug 18, 8:43 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
843 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     CRESTLINE               37.17N 94.70W
08/18/2015  E60 MPH          CHEROKEE           KS   BROADCAST MEDIA

            ESTIMATED WIND GUST AT KOAM-TV STUDIOS

&&

RABERDING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:08 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton67 min
Aug 18, 10:07 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence, Stone38 min
Aug 18, 10:20 PM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Aug 18, 10:48 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan57 min
Aug 18, 11:09 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster, Wright66 min
Aug 19, 2:12 AM CDTAreal Flood WarningSGFJasper, McDonald, Newton9 hr
Aug 19, 3:51 AM CDTAreal Flood WarningSGFBarry, Lawrence, Stone15 hr
Aug 19, 5:23 AM CDTAreal Flood WarningSGFChristian, Taney6 hr
Aug 19, 6:45 PM CDTAreal Flood AdvisorySGFBarry, Lawrence, Newton, Stone3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.